MAUDE Adverse Event Report: ORTHOFIX SRL EIGHT PLATE SCREW 24MM STERILE

ORTHOFIX SRL EIGHT PLATE SCREW 24MM STERILE
Model Number 99-GP224CE
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the screw code 99-gp224ce lot v1333751 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of 200 units.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint received from this specific device lot.Technical evaluation: the technical evaluation of the device involved, received on march 6, 2017, is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation will be available.As soon as the results of the investigation will be available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: product code: 99-gp224ce (eight plate screw 24 mm sterile); batch number: v1333751; quantity: 1; hospital name: (b)(6); surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2013 ((b)(6) hospital); body part to which device was applied: femur; surgery description: correction; patient information: (b)(6) with arthrogryposis multiplex congenital; problem observed during: into treatment/post-operative; type of problem: device functional problem; event description: "the operation of eight plate system was carried out for a patient of congenital multiple arthrogryposis on (b)(6) 2013.Abnormality was not found by the follow-up of (b)(6) 2016, but the surgeon found the breakage of the screw of the proximal part of the inner side of the distal side of the femur by follow-up of (b)(6) 2017.The surgeon operated for the removal of the implant on (b)(6) 2017.However, s/he decided to leave it in the body of the patient because the surgeon was not able to remove the broken tip.The surgeon asked (b)(6) for the cause investigation that the screw was broken.(b)(6) confirmed the return product was broken.When we observed the broken surface, possibility of the breakage by the metal fatigue was supposed.We will attach some photos for your reference.Please investigate it if it has some issue".The complaint report form also indicates: - the device failure had adverse effects on patient (un-retrieved device fragments).- the initial surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention was not required.- copies of the operative report are not available.- copies of the x-ray images are available.- patient current health condition: unknown.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the screw code 99-gp224ce lot v1333751 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of 200 units.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint received from this specific device lot.Technical evaluation: the returned portion of the screw, received on march 6th, 2017 was examined by orthofix srl quality engineering area.The device was subjected to visual check, which confirmed the problem notified, and then sent to an external laboratory for the chemical, mechanical and failure analysis.The results of the technical investigation evidenced that the material of the broken component is conforming to design specification.The screw broke due to unidirectional bending fatigue.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation will be available.March 11, 2017: "in this case the eight plate was implanted in (b)(6) 2013 in a patient who was just (b)(6) years old, in the distal femur and proximal tibia.In (b)(6) 2017 the proximal screw in the femoral implant was found to be broken, and the implant was removed in (b)(6).A photograph of the broken face of the screw strongly suggests fatigue failure.The broken fragment remains in the femur.The x-rays show 3 images: the first in (b)(6) 2016, 3 years after implantation, showing the medial sections of the epiphyseal plates to be compressed, and both pairs of screws quite divergent; they are normally inserted parallel.The bone axis cannot be determined because only the knee joint area is shown.However, the tibial plateau looks to be in significant varus, suggesting over-correction.These implants are positioned to correct a valgus deformity.The second image, taken in (b)(6) 2017, shows a broken proximal screw and quite wide separation of the fragment from the screw head, with widening of the epiphyseal plate.The third image shows the same situation with the femoral implant removed except for the broken proximal screw fragment.In this case the implants have been left in situ for 3½ years.This patient is certainly suitable for treatment with an eight-plate, but i have never heard of an implant being left in situ for so long.In this case i am concerned that the tibia in particular may be being over-corrected, as the plateau is now in significant varus.Normally the implants remain for 6 to 18 months, and are then removed to prevent over-correction.In this case i am sure that the proximal femoral screw will have been subjected to cyclic flexion beyond the design criteria of the material, and fatigue failure at some stage was not a surprising outcome".March 31, 2017 with the results of the technical evaluation: "this screw has been shown to have been subject to unidirectional bending resulting in fatigue failure through about 50% of the screw diameter, followed by final rupture under the same load.This is just as suggested in the original photograph of the broken surface.In this case the implant was left in situ for 3.5 years, which is a long time for this application".Final comments.Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the breakage of the screw is due to excessive cycling loading, applied during a too long treatment time.Orthofix srl historical records shows that no other similar notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: o product code: 99-gp224ce (eight plate screw 24mm sterile); o batch number: v1333751; o quantity: 1; o hospital name:(b)(6); o surgeon name: dr.(b)(6); o date of initial surgery: (b)(6) 2013 ((b)(6) hospital); o body part to which device was applied: femur; o surgery description: correction; o patient information: 10 years (date of birth (b)(6) 2007) with arthrogryposis multiplex congenital; o problem observed during: into treatment/post-operative; o type of problem: device functional problem; o event description: "the operation of eight plate system was carried out for a patient of congenital multiple arthrogryposis on (b)(6) 2013.Abnormality was not found by the follow-up of (b)(6) 2016, but the surgeon found the breakage of the screw of the proximal part of the inner side of the distal side of the femur by follow-up of (b)(6) 2017.The surgeon operated for the removal of the implant on (b)(6) 2017.However, s/he decided to leave it in the body of the patient because the surgeon was not able to remove the broken tip.The surgeon asked jmc for the cause investigation that the screw was broken.Jmc confirmed the return product was broken.When we observed the broken surface, possibility of the breakage by the metal fatigue was supposed.We will attach some photos for your reference.Please investigate it if it has some issue".The complaint report form also indicates: - the device failure had adverse effects on patient (un-retrieved device fragments).- the initial surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention was not required.- copies of the operative report are not available.- copies of the x-ray images are available.- patient current health condition: unknown.Distributor reference number: (b)(4).Manufacturer reference number: (b)(4).

Brand Name
EIGHT PLATE SCREW 24MM STERILE
Common Device Name
EIGHT PLATE SCREW 24MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key6412518
Report Number9680825-2017-00011
Device Sequence Number925837
Product Code HRS
UDI-Device Identifier18033509852640
UDI-Public(01)18033509852640(10)V1333751(11)130109(17)1712209
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K031493
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2017
Device Model Number99-GP224CE
Device Catalogue Number99-GP224CE
Device Lot NumberV1333751
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/22/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/17/2017
Supplement Report FDA Received Date04/20/2017
Patient Sequence Number1
Patient Age10 YR